Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 222, NWS Pittsburgh, PA

August 22, 2002Indiana County, Pennsylvania

NWS Pittsburgh, PA issued this severe thunderstorm warning at Aug 22, 2002, 8:59 PM EDT for Indiana County, Pennsylvania. It was in force for 31 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 22, 2002, 8:59 PM EDT (00:59 UTC)
Expired
Aug 22, 2002, 9:30 PM EDT
In force
31 min
Issued by
NWS Pittsburgh, PA
Area
Whole counties

County Indiana County, PA

The radar

The State College radar (KCCX), 96 km from the middle of the area, began a volume at 00:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 22, 9:10 PM EDTThunderstorm WindClymer, PAThunderstorm winds downed several large trees and power lines.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 00:00Z, 1.0 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2002-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 353 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2002-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 57 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
353 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
1575 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
57 m²/s²
0-3 km storm-relative helicity
88 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

785 
WUUS51 KPBZ 230059
SVRPBZ
PAC063-230130-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
859 PM EDT THU AUG 22 2002

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  INDIANA COUNTY IN PENNSYLVANIA

* UNTIL 930 PM EDT

* AT 859 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES WEST OF ARMAGH...MOVING EAST AT 40 MPH.

* SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE...BRUSH
  VLY AND NEW FLORENCE...

<<CALL TO ACTION>>THIS STORM HAS A HISTORY OF PRODUCING DAMAGING
WINDS AND LARGE HAIL.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 8:49 PM EDT, 10 minutes earlier.

Area forecast discussion, Aug 22, 8:49 PM EDT, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
849 PM EDT THU AUG 22 2002

HRLY RUC ANAL TRENDS SHOWS E-W THERMAL/MOISTURE BOUNDARY MOVG SWD
THRU CWA...FASTER THAN BUT AS INDICATED BY 18Z ETA. OBS AND RUC ALSO
SHW WAVE DEVELOPING ALG BNDRY W OF CWA. ETA INDCS THIS WAVE WL PUSH
BNDRY SLOLY NWD FRI AM...LEAVING MUCH OF CWA IN HUMID AMS. SWRS AND
TSTMS WL BE AIDED ON FRI BY LEFT ENTRANCE REGION OF UPR JET.

WL REDUCE POPS OVRNGT NRN PARTS OF CWA...BUT LEAVE LIKELY POPS SRN
PARTS OF CWA. AREAS OF FOG WL LIKELY DEVELOP OVRNGT. WL LEAVE FRI
ALONE...TOO MUCH UNCERTAINTY.

FCSTID =   12

.PBZ...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

WDK

In the hours before

Local storm report, Aug 22, 5:47 PM EDT, 3 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
547 PM EDT THU AUG 22 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0530 PM    HERMITAGE                 PA   WIND DAMAGE
08/22/02   MERCER                         NUMEROUS LARGE TREES BLOWN
                                          DOWN.REPORTED BY SKYWARN
                                          SPOTTERS
Local storm report, Aug 22, 6:24 PM EDT, 2 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
624 PM EDT THU AUG 22 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0530 PM    HERMITAGE                 PA   WIND DAMAGE
08/22/02   MERCER                         NUMEROUS LARGE TREES BLOWN
                                          DOWN.REPORTED BY SKYWARN
                                          SPOTTERS

0600 PM    SLIPPERY ROCK             PA   WIND DAMAGE
08/22/02   BUTLER                         LARGE TREES BLOWN DOWN.
                                          REPORTED BY LAW ENFORCEMENT
Local storm report, Aug 22, 7:04 PM EDT, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
704 PM EDT THU AUG 22 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0530 PM    HERMITAGE                 PA   WIND DAMAGE
08/22/02   MERCER                         NUMEROUS LARGE TREES BLOWN
                                          DOWN.REPORTED BY SKYWARN
                                          SPOTTERS

0600 PM    SLIPPERY ROCK             PA   WIND DAMAGE
08/22/02   BUTLER                         LARGE TREES BLOWN DOWN.
                                          REPORTED BY LAW ENFORCEMENT

0605 PM    PULASKI                   PA   WIND DAMAGE
08/22/02   LAWRENCE                       LARGE TREES BLOWN DOWN.
                                          REPORTED BY EMERGENCY
                                          MANAGEMENT

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 22, 8:00 PM EDTSevere Thunderstorm WarningPBZAllegheny60 min
Aug 22, 8:12 PM EDTSevere Thunderstorm WarningPBZWashington63 min
Aug 22, 9:27 PM EDTSevere Thunderstorm WarningPBZFayette33 min
Aug 23, 6:45 PM EDTSevere Thunderstorm WarningPBZIndiana60 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.